Oklahoma, 2018

Damaging Winds in Oklahoma, July 19, 2018

July 19, 2018 · NWS AMA · 2 events in 1 county or zone

Showers and thunderstorms developed across the Oklahoma Panhandle and northwest Texas Panhandle this afternoon in close proximity to a surface boundary coupled with steep lapse rates from triple digit temperatures and some low level moisture and|associated atmospheric instability. Due to rather large surface temperature and dewpoint spreads along with corresponding high downdraft CAPE, storms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Showers and thunderstorms developed across the Oklahoma Panhandle and northwest Texas Panhandle this afternoon in close proximity to a surface boundary coupled with steep lapse rates from triple digit temperatures and some low level moisture and|associated atmospheric instability. Due to rather large surface temperature and dewpoint spreads along with corresponding high downdraft CAPE, storms developed and produced damaging wind gusts across the central OK Panhandle and the northeast TX Panhandle through the early evening hours on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 11:26 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 19, 11:26 AM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1226 PM CDT Thu Jul 19 2018

.AVIATION...
VFR conditions are expected throughout the 18Z TAF period. Some
weather model guidance does show the possibility of an isolated
thunderstorms, especially at KDHT starting a few hours after the
start of the TAF period. Confidence is too low to include in
forecast at this time but will make amendments when necessary.
Otherwise, sct mid and high clouds will continue into tomorrow
morning and then slowly begin to clear out. Winds will be out of
the south at 5-10 kts, then shifting to more southwesterly at
10-15 kts towards the end of the TAF period.

Meccariello/Rutt

&&

PREV DISCUSSION... /Issued 429 AM CDT Thu Jul 19 2018/

DISCUSSION...
Hot weather can be expected through Sunday as mid-level ridge
remains over the southern Plains and southern Rockies.  Isolated
thunderstorms are forecast this afternoon and this evening across
the northwest half of the forecast area.  Instability will be
maximized across northern sections and northwest flow aloft could
direct thunderstorms into western sections from the higher
terrain.  Steep mid-level lapse rates and well-mixed lower air
(which should be drier today compared to recent days) will set the
stage for strong downdrafts and little in the way of measurable
rain.

Similar setup expected on Friday, although instability expected
to be maximized in northern sections.  Nearby frontal boundary
over southern Kansas may become active and direct outflows into
our northern zones which could serve as convergence zones for
convection.

Saturday and Sunday expected to be dry as very warm mid-level
temperatures suppress convection.  Cold front Monday brings
chances for thunderstorms through Tuesday and "cooler" conditions
through Wednesday.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Armstrong...Carson...Gray...Hansford...Hutchinson...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts.

     Excessive Heat Warning until 8 PM CDT this evening for the
     following zones: Palo Duro Canyon.

OK...Heat Advisory until 8 PM CDT this evening for the following
     zones: Texas.

&&

29/2
Hazardous weather outlook, Jul 19, 2:54 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
354 AM CDT Thu Jul 19 2018

OKZ001>003-TXZ001>020-317-192100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
354 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are expected this afternoon and this
evening across the northwest half of the Combined Panhandles.
Strong gusty winds will be possible with some of the storms.

An Excessive Heat Warning will be in effect today for Palo Duro
Canyon, where high temperatures of 110 degrees are expected.

A Heat Advisory will be in effect today for the central Oklahoma
Panhandle, as well as for much of the Texas Panhandle on the
Caprock due to temperatures rising into the 105 to 110 degree
range.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across mainly the northern parts of
the Combined Panhandles Friday afternoon and evening. Thunderstorms
will then be possible again Monday through Tuesday across most of
the Panhandles. Strong gusty winds and heavy rain will be the
main hazards Friday. Strong to severe storms will be possible
Monday with large hail and damaging winds being the primary
threats.

A Heat Advisory may be needed for some areas on the Caprock and
especially in Palo Duro Canyon Friday and Saturday as temperatures
could rise into the 105 to 110 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

In the hours before

Special weather statement, Jul 19, 3:03 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
403 PM CDT THU JUL 19 2018

OKZ001>003-192200-
Cimarron OK-Texas OK-Beaver OK-
403 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER...TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 500 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wilburton, moving southeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guymon, Hooker, Goodwell, Texhoma, Tyrone, Optima, Hardesty, Eva,
Hough, Baker, Adams and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3653 10101 3650 10132 3650 10202 3699 10235
      3700 10090
TIME...MOT...LOC 2103Z 293DEG 20KT 3697 10176

LG
Special weather statement, Jul 19, 3:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
405 PM CDT THU JUL 19 2018

OKZ001-192130-
Cimarron OK-
405 PM CDT THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 430 PM
CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Black Mesa Park, or 15 miles northwest of Boise City,
moving southeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10216 3650 10300 3684 10300 3694 10278
      3696 10241
TIME...MOT...LOC 2105Z 293DEG 12KT 3683 10275

LG

The radar

The Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
July 19, 3:10 PM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

Thunderstorm Wind, Texas

When
July 19, 6:06 PM CST
Where
Texas County, 0.89 mi NW of (Guy)guymon Muni Arp
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.690, -101.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773948, 773949.